Missouri, 2003

Hail in Missouri, July 13, 2003

July 13, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 2:38 AM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 2:38 AM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT SUN JUL 13 2003

.DISCUSSION...

KSGF RADAR AT 07Z SHOWED ISOLATED SHOWERS BETWEEN SPRINGFIELD AND
WEST PLAINS...IN ADDITION TO EXTREME NORTHEASTERN OKLAHOMA.  A WEAK
SURFACE BOUNDARY CONTINUED TO LINGER ACROSS THE REGION.
OBSERVATIONS INDICATED THE BOUNDARY STRETCHED FROM JUST SOUTH OF THE
KANSAS-OKLAHOMA BORDER...THROUGH EXTREME SOUTHERN MISSOURI.  SURFACE
DEWPOINTS WERE QUITE HIGH IN THE VICINITY OF THE FRONT...AS LOWER
70S WERE COMMON OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI. IN
ADDITION...AN EAST-WEST THETA-E RIDGE AT 850 MB WAS ALSO ORIENTED
SIMILAR TO THE SURFACE FRONT.  EARLY THIS MORNING...850 MB PROFILER
DATA WAS UNIMPRESSIVE OVER THE FORECAST AREA.  TO THE WEST...A 25 TO
30KT 850 MB JET INTERSECTED THE BOUNDARY...TRIGGERING THUNDERSTORMS
WEST OF PONCA CITY OKLAHOMA.

SHORT TERM (TODAY THROUGH MONDAY NIGHT)...

850 MB MOISTURE TRANSPORT VECTORS FROM THE RUC MODEL INDICATE THE
LOW-LEVEL JET WILL VEER...BRINGING SOME WEAK MOISTURE ADVECTION TO
SOUTHEAST KANSAS BETWEEN 09Z AND 12Z.  WOULDNT BE SURPRISED IF AN
ISOLATED STORM OR TWO AFFECTED OUR SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI COUNTIES EARLY THIS MORNING.

WITH THE BOUNDARY LINGERING NEAR THE ARKANSAS BORDER...CANT
COMPLETELY RULE OUT ISOLATED THUNDERSTORMS TODAY ACROSS THE SOUTHERN
THIRD OF THE FORECAST AREA.  ETA CAPES OF 2000 TO 3500 J/KG...AND
WEAK SURFACE THETA-E CONVERGENCE MAY TRIGGER A FEW STORMS DURING THE
AFTERNOON HOURS.

MONDAY LOOKS QUITE WARM...AS UPPER RIDING BEGINS OVER THE REGION.
850 MB TEMPERATURES WILL RANGE FROM 24 DEG C ACROSS SOUTHEAST KANSAS
AND FAR WESTERN MISSOURI...TO 20 DEG C OVER CENTRAL MISSOURI.
BUMPED UP HIGHS A BIT IN THE GRIDS...RANGING FROM THE MIDDLE 90S
ALONG THE KANSAS-MISSOURI BORDER...TO NEAR 90 IN CENTRAL MISSOURI.

LONG TERM (TUESDAY THROUGH SATURDAY)...
THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY
WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY
MID-WEEK. WILL KEEP SOME LOW POPS IN THE GRIDS FOR TUESDAY INTO
TUESDAY NIGHT...AS BOTH THE GFS AND ETA SHOW A FRONTAL BOUNDARY IN
THE AREA.  MADE ONLY MINOR CHANGES TO THE GRIDS...TWEAKING
TEMPERATURES UP A DEGREE OR TWO IN A FEW PLACES.

SAW

&&

.AVIATION...

HAVE AMMENDED TO INCLUDE BKN040 AT BOTH JLN AND SGF THROUGH AROUND
12Z WITH VERY WEAK 850 MB WAA. ALSO INCLUDED 4-6SM BR AT SGF THROUGH
DAWN. BEYOND THAT...ONLY SCT120 THROUGH THE FORECAST PERIOD.

WB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

SAW
Hazardous weather outlook, Jul 13, 5:27 AM CST, 3 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS CONTAINING:

  BRIEF HEAVY RAINFALL
  HAIL TO THE SIZE OF HALF DOLLARS
  WIND GUSTS TO 60 MPH

  AREAS AFFECTED AND TIMING:

  LOCATIONS GENERALLY SOUTH OF A FORT SCOTT...TO BOLIVAR...TO
  HOUSTON LINE TODAY.

  DISCUSSION:

  A SURFACE BOUNDARY WILL BE DRAPED ALONG THE ARKANSAS BORDER
  TODAY.  WEAK CONVERGENCE ALONG THIS BOUNDARY MAY TRIGGER ISOLATED
  THUNDERSTORMS ACROSS SOUTHEAST KANSAS...ALONG WITH WESTERN AND
  SOUTHERN MISSOURI.  WITH MODERATE INSTABILITY IN PLACE...A FEW
  STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS
  TO 60 MPH.  WITH WEAK VERTICAL WIND PROFILES...WIDESPREAD
  SEVERE WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
  AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT
  AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS.  ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE
  90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  THESE
  TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER
  70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE
  LOCATIONS.

  MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY.  IN
  ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE
  OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY
  NIGHT.  A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
  DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
  SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON
  SOUTH OF A FORT SCOTT...TO BOLIVAR...TO HOUSTON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 13, 6:40 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0740 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 AM    2 N REDINGS MILL          MO   .88 INCH HAIL
07/13/03   NEWTON                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 13, 6:42 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0742 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 AM    REDINGS MILL              MO   1.75 INCH HAIL
07/13/03   NEWTON                         REPORTED BY .
Local storm report, Jul 13, 8:01 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0901 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    3 N DIAMOND               MO   2 INCH HAIL
07/13/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 13, 8:45 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0945 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0929 AM    1 N STARK CITY            MO   1.75 INCH HAIL
07/13/03   NEWTON                         REPORTED BY PUBLIC.
Local storm report, Jul 13, 8:50 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    1 N STARK CITY            MO   1.75 INCH HAIL
07/13/03   NEWTON                         REPORTED BY PUBLIC.
Local storm report, Jul 13, 9:04 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    WHEATON                   MO   1 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 58 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
July 13, 9:10 AM CST
Where
Barry County, Monett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.917, -93.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376006.